Skip to main content
Article
Stable Computations with Flat Radial Basis Functions Using Vector-Valued Rational Approximations
Journal of Computational Physics
  • Grady B. Wright, Boise State University
  • Bengt Fornberg, University of Colorado
Document Type
Article
Publication Date
2-15-2017
Disciplines
Abstract

One commonly finds in applications of smooth radial basis functions (RBFs) that scaling the kernels so they are 'flat' leads to smaller discretization errors. However, the direct numerical approach for computing with flat RBFs (RBF-Direct) is severely ill-conditioned. We present an algorithm for bypassing this ill-conditioning that is based on a new method for rational approximation (RA) of vector-valued analytic functions with the property that all components of the vector share the same singularities. This new algorithm (RBF-RA) is more accurate, robust, and easier to implement than the Contour-Padé method, which is similarly based on vector-valued rational approximation. In contrast to the stable RBF-QR and RBF-GA algorithms, which are based on finding a better conditioned base in the same RBF-space, the new algorithm can be used with any type of smooth radial kernel, and it is also applicable to a wider range of tasks (including calculating Hermite type implicit RBF-FD stencils). We present a series of numerical experiments demonstrating the effectiveness of this new method for computing RBF interpolants in the flat regime. We also demonstrate the flexibility of the method by using it to compute implicit RBF-FD formulas in the flat regime and then using these for solving Poisson's equation in a 3-D spherical shell.

Copyright Statement

This is an author-produced, peer-reviewed version of this article. © 2017, Elsevier. Licensed under the Creative Commons Attribution-NonCommercial-NoDerivs International 4.0 http://creativecommons.org/licenses/by-nc-nd/4.0/ . The final, definitive version of this document can be found online at Journal of Computational Physics, doi: 10.1016/j.jcp.2016.11.030

Citation Information
Wright, Grady B. and Fornberg, Bengt. (2017). "Stable Computations with Flat Radial Basis Functions Using Vector-Valued Rational Approximations". Journal of Computational Physics, 331, 137-156. http://dx.doi.org/10.1016/j.jcp.2016.11.030